Ohio, 2013

Winter Weather in Ohio, February 4, 2013

February 4, 2013 · NWS RLX · 7 events in 7 counties and zones

A fast moving clipper system brought 2 to 3 inches of snow accumulation to a large portion of southeast Ohio within 6 hours. Where temperatures were a bit colder, 4 inches was observed in New Lexington of Perry County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A fast moving clipper system brought 2 to 3 inches of snow accumulation to a large portion of southeast Ohio within 6 hours. Where temperatures were a bit colder, 4 inches was observed in New Lexington of Perry County. Travel delays were widespread on area roads during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 4, 5:48 AM EST, 7 hours 12 minutes earlier.

Area forecast discussion, Feb 4, 5:48 AM EST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
548 AM EST MON FEB 4 2013

.SYNOPSIS...
ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH TODAY THROUGH EARLY
TUESDAY. ANOTHER SYSTEM TUESDAY NIGHT. HIGH PRESSURE CROSSES MID
WEEK...LOW PRESSURE LATE WEEK...MILDER AIR WITH EACH.

&&

.NEAR TERM /THROUGH TONIGHT/...
545 AM UPDATE...NO CHANGES NEEDED TO PREVIOUS FORECAST.

PREVIOUS DISCUSSION FOLLOWS...
STILL LOOKING AT A LITTLE LIGHT UPSLOPE SNOW SHOWERS CONTINUING TO
LINGER THROUGH EARLY THIS MORNING ACROSS THE NORTHERN MOUNTAIN
ZONES...HOWEVER...THESE WILL TAPER OFF BY EARLY TO MID MORNING...AS
THE FLOW BACKS IN ADVANCE OF YET ANOTHER CLIPPER TYPE SYSTEM...WHICH
WILL SPREAD PRECIPITATION BACK INTO THE REGION FOR LATER TODAY AND
TONIGHT. LATEST MODEL RUNS...INCLUDING NAM...HAVE BACKED OFF
SOMEWHAT ON QPF...AS MODEL RUNS APPEAR TO TRACK THE LOW JUST
SLIGHTLY NORTH OF ITS TRACK LAST EVENING. AS A RESULT...THIS TRACK
WILL RESULT IN SLIGHTLY WARMER TEMPERATURES...PARTICULARLY ACROSS
THE SOUTHERN COAL FIELDS AND SOUTHWEST VA...WHERE PRECIPITATION WILL
START OUT AS RAIN OR A RAIN/SNOW MIX...BEFORE CHANGING OVER TO SNOW
VERY LATE TONIGHT...IF A COMPLETE CHANGE OVER EVEN OCCURS BEFORE
LOSS OF GOOD CRYSTAL GROWTH ZONE MOISTURE.

BASED ON THIS SCENARIO...ENDED UP WITH LITTLE TO NO SNOWFALL
ACCUMULATIONS ACROSS CHARLESTON-HUNTINGTON METRO AREA AND ACROSS THE
SOUTHERN COAL FIELDS AND SOUTHWEST VA...WITH GENERALLY 2 TO 4 INCHES
NORTH OF 1-64/1-79. GENERALLY EXPECTING ANYWHERE FROM 4 TO 8 INCHES
FOR NORTHERN MOUNTAIN COUNTIES AND COUNTIES JUST TO THE WEST ACROSS
NORTHERN WV ZONES. BASED ON THE TIMING OF ACCUMULATIONS AND OVERALL
AMOUNTS...ELECTED TO ISSUE A WINTER WEATHER ADVISORY FOR THE AREAS
MENTIONED ABOVE FOR TODAY INTO TUESDAY. SEE WSW FOR TIMING FOR
SPECIFIC COUNTIES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPSLOPE SNOW SHOWERS WIND DOWN TUE MORNING AS THE LOW LEVEL FLOW
BACKS TO THE SW.  THE NEXT SASKATCHEWAN SCREAMER TRACKS FARTHER N IN
RESPONSE TO THE WESTERLIES DOING THE SAME...SO ITS IMPACTS ON THE
AREA WILL BE LESS.  PACIFIC HIGH PRESSURE BRINGS A DRY REPRIEVE FOR
WED AND WED NT.

BLENDED IN BIAS CORRECTED VERSIONS OF ADJMET AND ADJMAV FOR
TEMPERATURES...HIGHER THEN PREVIOUS EXCEPT UP N WHERE THERE IS
ADDITIONAL SNOWFALL.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HEIGHTS RECOVER A BIT POST CLIPPER INTO THURSDAY AND FRIDAY ALLOWING
NEXT SYSTEM TO ARRIVE IN THE FORM OF RAIN. HIGH PRESSURE ENSUES AS
INTERMOUNTAIN WEST TROUGH DIGS IN OVER THE BEGINNING OF THE WEEKEND.
THIS WILL GENERATE A SURFACE CYCLONE OVER THE SOUTHERN PLAINS THAT
WILL RACE NORTH INTO THE WESTERN LAKES. EXPECT STRONG WARM AIR
ADVECTION IN THIS WITH THE EURO PROJECTING 850MB TEMPS UP TO 10C
OVER THE COAL FIELDS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
GRADUAL CLEARING OF SKY COVER AND CONDITIONS GRADUALLY IMPROVING
TO VFR MOST AREAS 12-15Z. CLEARING/VFR CONDITIONS WILL BE SHORT LIVED
HOWEVER AS MID DECK WILL QUICKLY INCREASE FROM THE NORTH AND WEST
AFTER 15-18Z...AS ANOTHER CLIPPER TYPE SYSTEM
APPROACHES...SPREADING SNOW ACROSS THE NORTH AFTER 18-20Z...WITH A
SNOW OR RAIN/SNOW MIX ACROSS MOST OF WV LOWLANDS AROUND 00-03Z.
EXPECT SNOW ALL AREAS AFTER 06Z. EXPECT WIDESPREAD MVFR
CONDITIONS IN PRECIPITATION PARTICULARLY AFTER 00-03Z...WITH
WIDESPREAD IFR CONDITIONS ACROSS PARTS OF SOUTHEAST
OHIO...NORTHERN WV...AND THE WV MOUNTAINS AFTER 03Z IN SNOW. IN
ADDITION...OCCASIONAL GUSTY WINDS ACROSS HIGHER TERRAIN WITH GUSTS
OF UP TO 28KTS.

BULK OF PRECIPITATION WILL HAVE ENDED ACROSS SOUTHEAST OHIO AND
EASTERN KENTUCKY 09-12Z...BUT WIDESPREAD MVFR AND IFR CONDITIONS
WILL CONTINUE FOR THE REMAINDER OF THE TAF PERIOD AND BEYOND.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING THE CLEARING OF THE LOW CLOUDS
OVERNIGHT CLOUD BE FASTER THAN CURRENTLY FORECAST. TIMING OF
PRECIPITATION AND RESULTING MVFR/IFR CONDITIONS MAY VARY FROM
CURRENT FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    L    L    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    M    H    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    M    M
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    M

AFTER 12Z TUESDAY...
IFR TUESDAY MORNING IN AREAS OF RAIN/SNOW AND SNOW...THEN
LINGERING IFR IN CEILINGS TUESDAY IN LIGHT SNOW OR FREEZING
DRIZZLE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 7 AM EST
     TUESDAY FOR WVZ009>011-016>020-027>032.
     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR WVZ037>040-046-047.
OH...WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 AM EST TUESDAY
     FOR OHZ066-067-075-076.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Feb 4, 3:14 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
314 AM EST MON FEB 4 2013

OHZ066-067-075-076-050815-
PERRY-MORGAN-ATHENS-WASHINGTON-
314 AM EST MON FEB 4 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ009>011-016>020-027>032-050815-
WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
314 AM EST MON FEB 4 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037>040-046-047-050815-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
314 AM EST MON FEB 4 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
NOON EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>015-024>026-
033>036-050815-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
314 AM EST MON FEB 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
February 4, 1:00 PM EST to 8:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
February 4, 1:00 PM EST to 8:00 PM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Athens

When
February 4, 1:00 PM EST to 6:00 PM EST
Where
Athens forecast zone
Reported by
COOP Observer
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 4, 1:00 PM EST to 6:00 PM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
February 4, 1:00 PM EST to 6:00 PM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 4, 1:00 PM EST to 6:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
February 4, 1:00 PM EST to 6:00 PM EST
Where
Meigs forecast zone
Reported by
COOP Observer
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422900, 422901, 422902, 422903, 422904, 422905, 422906.